Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 13, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jul 13, 2021, 3:52 PM MDT for Missoula County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:52 PM MDT (21:52 UTC)
Expired
Jul 13, 2021, 4:15 PM MDT
In force
23 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS85 KMSO 132152
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
352 PM MDT Tue Jul 13 2021
 
MTZ004>006-132215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
352 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHERN RAVALLI COUNTIES UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lolo, or 10 miles southwest of Missoula, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lolo.

LAT...LON 4676 11428 4682 11420 4678 11399 4666 11412
TIME...MOT...LOC 2152Z 304DEG 15KT 4675 11417 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:44 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 13, 2:44 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MDT Tue Jul 13 2021

.DISCUSSION...Northwesterly flow aloft will persist over western
Montana and central Idaho in the wake of an exiting shortwave
trough of low pressure. Isolated to scattered showers and
thunderstorms are expected to redevelop across primarily western
Montana this afternoon and evening. Lightning and breezy winds
will be the primary threats. Smoke will continue to be in place
across the region, though slight improvement is possible from
Missoula northward to the Canadian border due to the northerly
winds.

High pressure builds back over the region on Wednesday, bringing
drier and warmer conditions. Another wave of energy will move
through the ridge on Thursday. This will primarily result in
breezy conditions across all of western Montana and central Idaho.
Thunderstorms are also expected, primarily though southern Idaho
County, Lemhi County and into southwest Montana. Limited moisture
will be available with these storms.

High pressure re-establishes over the area this weekend into
early next weekend. Temperatures will once again return to well
above normal, with valleys of western Montana reaching into the
upper 90s to low 100s and lower valleys of central Idaho reaching
into the low 100s. Monsoonal moisture will eventually work its
way around the ridge and into the region, increasing the
thunderstorm threat. Currently, that looks most likely to occur
late Monday into Tuesday. Stay tuned!

&&

.AVIATION...A second round of thunderstorms are anticipated this
afternoon, particularly across northwest Montana and along the
Divide. KGPI stands the best chance of being briefly impacted by
VCTS, although it cannot be ruled out for KMSO or KBTM.
Thunderstorms are most likely between 13/2200z and 14/0300z.
Breezy northerly winds will develop this afternoon and early
evening, particularly through west central and southwest Montana.

Visibility reductions and lowered ceilings will continue as local
and regional wildfires produce varying amounts of smoke. The
increasing northerly gradient should help to push the higher
concentrations of smoke further south and west this evening into
Wednesday for a brief respite across parts of western Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 13, 2:57 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
257 PM MDT Tue Jul 13 2021

MTZ004-005-043-132145-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
257 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frenchtown, or 13 miles northwest of Missoula, moving southeast at 10
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Missoula, Lolo, Wye, Frenchtown, Evaro and Huson.

LAT...LON 4701 11437 4713 11417 4695 11385 4677 11415
TIME...MOT...LOC 2056Z 319DEG 9KT 4702 11420
Special weather statement, Jul 13, 3:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
352 PM MDT Tue Jul 13 2021

MTZ004>006-132215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
352 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHERN RAVALLI COUNTIES UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lolo, or 10 miles southwest of Missoula, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lolo.

LAT...LON 4676 11428 4682 11420 4678 11399 4666 11412
TIME...MOT...LOC 2152Z 304DEG 15KT 4675 11417

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:57 PM MDTSpecial Weather StatementMSOMissoula48 min
Jul 13, 4:29 PM MDTSpecial Weather StatementMSOPowell31 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.